Kansas, 2003

Hail and Damaging Winds in Kansas, July 9, 2003

July 9, 2003 · NWS TOP · 7 events in 2 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 2:25 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
325 PM CDT WED JUL 9 2003

...MAIN CONCERN IS PRECIPITATION CHANCES AND TEMPERATURES
INTO NEXT WEEK...

LATEST WATER VAPOR IMAGERY SHOWING MAIN VORT CENTER OVER THE
NORTHERN PLAINS WITH LOBE EXTENDING SOUTHWESTWARD INTO NORTHERN KS
PUSHING SOUTHEASTWARD. SFC FRONT NOW ACROSS NORTH CENTRAL KANSAS
WILL SLIP SOUTHEAST AND EXIT THE SOUTHEASTERN PORTIONS OF THE CWA
BY MIDNIGHT. CAP ACROSS THE AREA IS WEAKENING AND EXPECT
THUNDERSTORMS POSSIBLE ALONG BOUNDARY THIS EVENING...EXCEPT IN THE
FAR WESTERN COUNTIES. WILL EXTEND MENTION OF POSSIBLE SEVERE A
LITTLE FURTHER WEST ACROSS THE CWA AS FRONTAL MOVEMENT A LITTLE
SLOWER THAT PREVIOUS FCST. DRIER AIR NO MOVING SOUTHWARD ACROSS
CENTRAL NE WILL OVERSPREAD THE AREA WITHIN SUBSIDENCE REGION BEHIND
SHORTWAVE. WILL END PRECIP ACROSS THE CWA BY MIDNIGHT.

DRIER AIR WILL THEN CONTINUE ACROSS THE CWA INTO FRIDAY. WEAK
SHORTWAVES IN NORTHWEST FLOW IN DEEPER MOISTURE AXIS SHOULD REMAIN
SOUTH AND WEST OF THE CWA INTO THE WEEKEND BEFORE HEIGHT RISES
TAKEOVER AGAIN INTO EARLY NEXT WEEK. WILL CONTINUE WITH DRY FCST
INTO MID WEEK.

.TOP...NONE.
Hazardous weather outlook, Jul 9, 11:57 AM CST, 4 hours 53 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO THE EARLY
EVENING HOURS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.  THIS
WILL INITIALLY BE OVER PARTS OF NORTH CENTRAL KANSAS THROUGH THE
EARLY AFTERNOON...SHIFTING SOUTHEAST THROUGH THE MID TO LATE
AFTERNOON HOURS.

FOR THE EVENING HOURS THE THREAT OF SEVERE WEATHER WOULD BE GENERALLY
SOUTHEAST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THE AFTERNOON HOURS...EXTENDING
INTO THE EVENING OVER PARTS OF EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Jul 9, 4:07 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    15 N MANHATTAN            KS    1.75 INCH HAIL
07/09/03   RILEY
Local storm report, Jul 9, 4:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    SENECA                    KS    1.75 INCH HAIL
07/09/03   NEMAHA
Local storm report, Jul 9, 4:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    3 SW BENNINGTON           KS    .75 INCH HAIL
07/09/03   OTTAWA
Local storm report, Jul 9, 4:25 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    1 S SENECA                KS    1.75 INCH HAIL
07/09/03   NEMAHA
Local storm report, Jul 9, 4:28 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    6 W WESTMORELAND          KS    1 INCH HAIL
07/09/03   POTTAWATOMIE
Local storm report, Jul 9, 4:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    5 SSE SENECA              KS    .75 INCH HAIL
07/09/03   NEMAHA                          SPOTTER REPORTED PENNY
                                           SIZE HAIL

The radar

The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
July 9, 4:50 PM CST
Where
Dickinson County, 6 mi N of Carlton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -97.283

Thunderstorm Wind, Dickinson

When
July 9, 4:50 PM CST
Where
Dickinson County, 6 mi N of Carlton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.767, -97.283

Hail, Dickinson

When
July 9, 4:56 PM CST
Where
Dickinson County, 8 mi SW of Abilene
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -97.317

Thunderstorm Wind, Dickinson

When
July 9, 5:18 PM CST
Where
Dickinson County, 9 mi S of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.783, -97.217

Hail, Wabaunsee

When
July 9, 5:35 PM CST
Where
Wabaunsee County, 4 mi S of Wabaunsee
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -96.333

Hail, Wabaunsee

When
July 9, 5:36 PM CST
Where
Wabaunsee County, 6 mi NW of Alma
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -96.367

Hail, Wabaunsee

When
July 9, 5:49 PM CST
Where
Wabaunsee County, Alma
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -96.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376768, 5376769, 5376770, 5376771, 5376772, 5376773, 5376774.